Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Phoenix, AZ

May 9, 2012Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at May 9, 2012, 5:00 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2012, 5:00 PM MST (00:00 UTC)
Expired
May 9, 2012, 5:57 PM MST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 40 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:00 PM MSTTSTM WND GST 584 N Maricopa, AZ
May 9, 5:10 PM MSTTSTM WND GST 584 N Maricopa, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS55 KPSR 100000
SVRPSR
AZC013-021-100100-
/O.NEW.KPSR.SV.W.0003.120510T0000Z-120510T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED MAY 9 2012

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...AHWATUKEE...SUN LAKES...CHANDLER...
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 457 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF SUN LAKES...AND MOVING SOUTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OLBERG...MARICOPA AND ESTRELLA SAILPORT

&&

LAT...LON 3282 11198 3321 11245 3343 11206 3324 11174
TIME...MOT...LOC 0000Z 035DEG 21KT 3319 11200

$$

NOLTE
2 follow-up statements
255 
WWUS55 KPSR 100040
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
540 PM MST WED MAY 9 2012

AZC013-021-100100-
/O.CON.KPSR.SV.W.0003.000000T0000Z-120510T0100Z/
PINAL AZ-MARICOPA AZ-
540 PM MST WED MAY 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES...

AT 536 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR AK-CHIN VILLAGE...OR 21 MILES SOUTHWEST
OF SUN LAKES...MOVING SOUTHWEST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

&&

LAT...LON 3332 11225 3306 11184 3282 11198 3321 11245
TIME...MOT...LOC 0040Z 035DEG 21KT 3300 11216

$$

NOLTE
893 
WWUS55 KPSR 100057
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST WED MAY 9 2012

AZC013-021-100107-
/O.CAN.KPSR.SV.W.0003.000000T0000Z-120510T0100Z/
PINAL AZ-MARICOPA AZ-
557 PM MST WED MAY 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA AND WEST
CENTRAL PINAL COUNTIES IS CANCELLED...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3332 11225 3306 11184 3282 11198 3321 11245
TIME...MOT...LOC 0057Z 035DEG 21KT 3292 11223

$$

NOLTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, May 9, 3:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST WED MAY 9 2012

.SYNOPSIS...
LOW PRESSURE WILL CONTINUE TO SLIDE ALONG THE ARIZONA AND MEXICO
BORDER TONIGHT WITH HIGH PRESSURE BUILDING BACK INTO THE REGION BY
THE WEEKEND. SEASONALLY TYPICAL TEMPERATURES WILL INCREASE BY THE
END OF THE WEEK...WITH WIDESPREAD 100 DEGREE READINGS EXPECTED IN
THE LOW DESERTS BY THE WEEKEND. THUNDERSTORM ACTIVITY MAY BE MORE
EXTENSIVE TODAY...MAINLY EAST OF PHOENIX...AS MORE LOW LEVEL
MOISTURE IS PULLED INTO THE REGION FROM THE EAST. DRY WEATHER IS
ANTICIPATED FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
THE UPPER LEVEL LOW WHICH HAS RESULTED IN THE INCREASED MOISTURE
ALONG WITH SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST AND
SOUTH CENTRAL ARIZONA WILL CONTINUE ITS TRACK OVER NORTHERN MEXICO
OVER THE NEXT 36 HOURS. THUNDERSTORM DEVELOPMENT HAS BEEN MAINLY
OVER TUCSONS AREA AND THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX.
SOME CONVECTION OVER SOUTHERN GILA COUNTY EARLY THIS AFTERNOON WILL
LIKELY BE SHORT LIVED AS IT HEADS INTO NORTHWEST PINAL AND NORTHEAST
MARICOPA COUNTIES...HOWEVER OUTFLOW WINDS AND BLOWING DUST ARE
LIKELY FROM THUNDERSTORMS ACROSS THE VALLEY THIS EVENING.

LOOKING AT TUCSONS MORNING AND SPECIAL 18Z SOUNDINGS...THERE IS
DEFINITELY AN INCREASE IN THE BOUNDARY LAYER MOISTURE WITH DEW
POINTS IN THE UPPER 30S AND LOW TO MID 40S OVER MOST OF THE REGION.
MODEL ANALYSIS CONTINUES TO SHOW DECENT MIXING RATIOS OVER SOUTHEAST
ARIZONA WITH VALUES OVER 7G/KG AND ACROSS SOUTHERN GILA COUNTY WITH
VALUES JUST OVER 5G/KG...WHICH HAS LED TO MLCAPES IN THE 500-1000
J/G RANGE. AS THE UPPER LOW EXITS TO THE SOUTHEAST AND DIURNAL
HEATING CEASES...THUNDERSTORM ACTIVITY SHOULD SLOWLY WANE THROUGH
THE EVENING HOURS.

PROGRESSIVE TROUGH THROUGH THE NORTHERN PLAINS AND SOUTHERN CANADIAN
PROVINCES WILL HAVE PULLED THE CURRENT SOUTHWEST CONUS CUTOFF SYSTEM
INTO THE SOUTHERN PLAINS BY FRIDAY. RATHER FLAT SHORTWAVE RIDGING
WILL BUILD THROUGH THE REGION OVER THE WEEKEND WITH H5 HEIGHTS
GENERALLY EITHER SIDE OF 582DM. OPERATIONAL MODELS MAINTAIN SOME
SEMBLANCE OF A HEIGHT FIELD WEAKNESS AND TROUGHING OVER THE CNTRL
ROCKIES THROUGH THE BEGINNING OF NEXT WEEK...HOWEVER EFFECTS ON
SENSIBLE WEATHER WITHIN THE FORECAST AREA APPEARS NEGLIGIBLE.
1000-850MB THICKNESSES INCREASE AND BECOME DIURNALLY STEADY AROUND
144DM (ALBEIT NOT QUITE AS HIGH VIA GFS FORECASTS) YIELDING
TEMPERATURES IN A MUCH ABOVE AVERAGE RANGE. HAVE TRENDED HIGHS
TOWARDS AND ABOVE THE WARMEST GUIDANCE MEMBERS BASED ON PAST
TRENDS...WITH SEVERAL CONSECUTIVE DAYS ABOVE THE 100F THRESHOLD
EXPECTED FOR LOW DESERT LOCATIONS.

&&

.AVIATION...
SOUTH CENTRAL AZ INCLUDING...KPHX...KIWA...AND KSDL...

...GUSTY OUTFLOW WINDS AND AREAS OF BLOWING DUST NEAR KIWA EARLY
THIS AFTERNOON AND NEAR KPHX AND KSDL BY MID TO LATE AFTERNOON...

THROUGH 20Z WED...SCT CLDS AOA 20 THSD FT...EAST TO SOUTHEAST WIND 8
TO 14 KTS...FRM 20Z WED TO 03Z THU...SOUTHEAST WIND 8 TO 15
KTS...BKN CLDS NEAR 7-8 THSD AGL...THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS EAST TO SOUTHEAST OF KSDL AND KIWA WITH A HIGH PROBABILITY
OF STRONG THUNDERSTORM WIND GUSTS OR OUTFLOW BOUNDARIES SPREADING TO
NEAR KIWA BY 20-21Z...KPHX BY 21-22Z...AND KSDL BY 22-23Z. THE BEST
CHANCE FOR VISIBILITY RESTRICTIONS IN BLOWING DUST WILL BE AT KIWA
AND KPHX. THUNDERSTORMS TO RAPIDLY DIMINISH AFTER 03Z AS SOLAR
HEATING IS LOST...BEST DYNAMICS MOVE TO THE EAST...AND AIRMASS
STABILIZES.

SOUTHEAST CALIFORNIA...AND SOUTHWEST AZ...INCLUDING KIPL...KBLH...

CIGS AOA 20 THSD FT AND TYPICAL DIURNAL WIND TRENDS THRU THE TAF
FORECAST PERIOD.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
STRONG HIGH PRESSURE AT THE SURFACE AND ALOFT WILL KEEP SKIES CLEAR
AND TEMPERATURES ABOVE NORMAL THROUGH THE PERIOD. WIDESPREAD 100 TO
105 DEGREE READINGS ARE EXPECTED ACROSS THE LOWER DESERTS EACH
AFTERNOON. GENERALLY LIGHT DIURNAL WINDS ARE EXPECTED. MINIMUM
RELATIVE HUMIDITIES WILL FALL TO BETWEEN 5 AND 10 PERCENT EACH DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...CDEWEY/MO
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, May 9, 4:09 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
409 AM MST WED MAY 9 2012

AZZ024-101200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
409 AM MST WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF AFTERNOON AND EVENING HIGH BASED AND DRY
THUNDERSTORMS. THE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG AND
GUSTY WINDS IN EXCESS OF 50 MPH AS WELL AS SOME BLOWING DUST IN THE
LOWER ELEVATIONS. ALSO...THE STORMS CAN PRODUCE DEADLY CLOUD TO
GROUND LIGHTNING. STRONG WINDS ALONG WITH RELATIVELY LOW HUMIDITIES
CAN PROMOTE HIGH FIRE DANGER AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ022-023-027-028-101200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
409 AM MST WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE
HIGHER TERRAIN EAST OF PHOENIX...AND A FEW STORMS MAY MOVE INTO THE
EASTERN DESERT FRINGES DURING THE LATE AFTERNOON OR EVENING HOURS.
ALTHOUGH THE CHANCE OF STORMS MOVING INTO THE LOWER DESERTS IS RATHER
SLIM THERE IS A MUCH BETTER CHANCE THAT STRONG GUSTY OUTFLOW WINDS
SPREAD WESTWARD AND INTO THE SOUTH CENTRAL DESERTS...INCLUDING THE
GREATER PHOENIX METROPOLITAN AREA. SOME OF THE STRONGER WIND GUSTS
COULD EXCEED 45 MPH...AND PRODUCE DENSE BLOWING DUST WHICH WOULD
MAKE FOR HAZARDOUS DRIVING CONDITIONS. THUNDERSTORMS THAT DEVELOP
HAVE THE POTENTIAL TO GENERATE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, May 9, 4:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
436 PM MST WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     DUST STORM       6 NNW CASA GRANDE       32.97N 111.77W
05/09/2012                   PINAL              AZ   TRAINED SPOTTER

            ONE EIGHTH MILE VISIBILITY...35 MPH GUSTS

&&

EVENT NUMBER PSR1200087

WOODALL
Local storm report, May 9, 4:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
438 PM MST WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     DUST STORM       5 NE SAN TAN VALLEY     33.23N 111.52W
05/09/2012                   PINAL              AZ   TRAINED SPOTTER

            VISIBILITY LESS THAN ONE EIGHTH MILE...GUSTS TO 40 MPH.

&&

EVENT NUMBER PSR1200088

WOODALL
Local storm report, May 9, 4:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             APACHE JUNCTION         33.41N 111.55W
05/09/2012  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200089

MB
Local storm report, May 9, 4:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             QUEEN VALLEY            33.30N 111.29W
05/09/2012  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200090

MO
Local storm report, May 9, 4:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
447 PM MST WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     DUST STORM       4 S GILBERT             33.27N 111.76W
05/09/2012                   MARICOPA           AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200091

MO
Special weather statement, May 9, 4:56 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
456 PM MST WED MAY 9 2012

AZZ022-023-027-028-100045-
PINAL AZ-MARICOPA AZ-
456 PM MST WED MAY 9 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 545 PM MST

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF CENTRAL
AND WESTERN MARICOPA COUNTY...AS WELL AS NORTHWEST PINAL COUNTY...
THROUGH 545 PM. STRONGEST STORMS MAY PRODUCE WIND GUSTS TO 60 MPH.
MORE WIDESPREAD EAST TO NORTHEAST WIND 30 TO 45 MPH WILL OVERSPREAD
MUCH OF CENTRAL AND WESTERN MARICOPA COUNTY THROUGH 545 PM...WITH
WIDESPREAD BLOWING DUST CAUSING SIGNIFICANT REDUCTION IN VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
   ESTRELLA MOUNTAIN PARK...
   ESTRELLA MOUNTAIN RANCH...
   MUCH OF THE GREATER PHOENIX METROPOLITAN AREA...
   GILA BEND...
   INTERSTATES 8 AND 10...

LAT...LON 3309 11135 3278 11213 3269 11300 3374 11305
      3383 11229 3320 11150
TIME...MOT...LOC 2349Z 048DEG 14KT 3328 11222

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min
May 9, 6:22 PM MSTSpecial Weather StatementPSR38 min
May 9, 8:11 PM MSTSpecial Weather StatementPSR64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.